Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

The embeddability of a semigroup--Conditions common to Mal'cev and Lambek


Author: George C. Bush
Journal: Trans. Amer. Math. Soc. 157 (1971), 437-448
MSC: Primary 20.93
MathSciNet review: 0281814
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Two systems of conditions--due to Mal'cev and to Lambek--are known to be necessary and sufficient for a semigroup to be embeddable in a group. This paper shows by means of an example that the conditions common to the two systems are not sufficient to guarantee embeddability.


References [Enhancements On Off] (What's this?)

  • [1] G. C. Bush, On embedding a semigroup in a group, Ph.D. Thesis, Queen's University, Kingston, Ontario, 1961.
  • [2] A. H. Clifford and G. B. Preston, The algebraic theory of semigroups. Vol. II, Mathematical Surveys, No. 7, American Mathematical Society, Providence, R.I., 1967. MR 0218472 (36 #1558)
  • [3] H. Jackson, The embedding of a semigroup in a group, M.A. Thesis, Queen's University, Kingston, Ontario, 1956.
  • [4] J. Lambek, The immersibility of a semigroup into a group, Canadian J. Math. 3 (1951), 34–43. MR 0038991 (12,481a)
  • [5] A. Malcev, Über die Einbettung von assoziativen Systemen in Gruppen, Rec. Math. [Mat. Sbornik] N.S. 6 (48) (1939), 331–336 (Russian, with German summary). MR 0002152 (2,7d)
  • [6] A. Malcev, Über die Einbettung von assoziativen Systemen in Gruppen. II, Rec. Math. [Mat. Sbornik] N.S. 8 (50) (1940), 251–264 (Russian, with German summary). MR 0002895 (2,128b)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20.93

Retrieve articles in all journals with MSC: 20.93


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1971-0281814-4
PII: S 0002-9947(1971)0281814-4
Keywords: Embeddability of a semigroup, Mal'cev conditions, Lambek conditions, lunar conditions, half-edge equations, polyhedral conditions, nonembeddable semigroup
Article copyright: © Copyright 1971 American Mathematical Society